Wyoming, 2018Tornado and Hail in Wyoming, July 26, 2018
July 26, 2018 · NWS RIW · 8 events in 4 counties and zones
The combination of a stationary front over the area, a shortwave moving across the area and strong jet dynamics brought rounds of severe thunderstorms over northern and central Wyoming. The hardest hit town this day was Lovell where a combination of 70 mph winds and golf ball size hail produced widespread damage with hundreds of broken windows and many houses with damaged siding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a stationary front over the area, a shortwave moving across the area and strong jet dynamics brought rounds of severe thunderstorms over northern and central Wyoming. The hardest hit town this day was Lovell where a combination of 70 mph winds and golf ball size hail produced widespread damage with hundreds of broken windows and many houses with damaged siding. Strong winds also downed many trees and limbs. The same storm produced 79 mph winds at the Greybull airport. Elsewhere, severe thunderstorms moved through Johnson and Natrona Counties. There were numerous reports of quarter to golf ball size hail from west of Buffalo through Midwest and into Casper. A weak landspout tornado also touched down north of Casper. Another storm produced quarter size hail in Thermopolis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 26, 10:39 AM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 26, 10:39 AM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1139 AM MDT Thu Jul 26 2018
.SHORT TERM...(Today through Saturday night)
Issued at 215 AM MDT Thu Jul 26 2018
The pattern we are currently in now will more or less remain the
same through Saturday night. The long wave trough will remain over
the Eastern United States and the long wave ridge in the west
with the bubble of high pressure remaining in the American
Southwest. This will keep us under an unstable west northwest flow
with a surface boundary wedged along the Continental Divide with
higher dew points pooling in areas of the CWA east of the divide
and drier and warm air over areas west of the divide corresponding
with the aforementioned Southwestern high. With higher dew
points/more moisture east of the divide, higher capes will be
common east of the divide with scattered late day thunderstorms
more prominent in this area over the next several days with lower
cloud bases. West of the divide, one can look forward to mainly
higher based thunderstorms with not as much rain but as much wind
as the heavier storms will have east of the divide. There will be
a few subtle weather features sliding on by in the upper levels
from the west northwest from time to time along with additional
reinforcing weak sfc boundaries moving in from the north. The next
such boundary will be kicked off by a weak shortwave moving
through the area Friday, and the next one will likely approach
later Saturday night. Also, weak mid level circulations will
wobble on through for the next several days as well. We will get
some added lift from some right rear quad dynamics on Saturday
night as well. SPC has a large area east of the divide under
marginal risk for the next few days but gradually takes this area
slightly to the northeast with time over the next few days.
Overall, temperatures will be relatively unchanged through
Saturday.
.LONG TERM...(Sunday through Thursday)
Issued at 215 AM MDT Thu Jul 26 2018
A weather system moves through the region Sunday into Sunday
night. This will produce showers and thunderstorms from the
Bighorn mountains and Johnson county southward to Casper
mountain during the day into the evening hours. Showers and storms
will be more isolated over the rest of the region Sunday into
Sunday evening. High temps Sunday will be in the 70s to near 80
east of the continental divide, with mid 70s to mid 80s west of
the divide where more sunshine will occur. Showers and storms end
late Sunday night. Monday will be dry over the region with high
temps back into the 80s for most places. Tuesday will be warmer
with mostly dry weather. Isolated showers and storms will occur
over and near the mountains Tue afternoon and evening. Wednesday
and Thursday will be very warm to hot with isolated afternoon and
evening thunderstorms. Expect highs in the 80s to lower 90s.
&&
.AVIATION...For the 18Z TAFS through 18Z Friday afternoon
Issued at 1132 AM MDT Thu Jul 26 2018
An unsettled northwest flow will bring a round of scattered
showers and thunderstorms along and east of the Continental Divide
this afternoon and evening, with storms initiating off the high
terrain through 20z and moving out into the basins through the
rest of the afternoon. A few storms will be likely be strong,
isolated severe, with hail and heavy rain; possible brief IFR/MVFR
conditions. Drier air west of the Divide will result in much more
isolated activity (KJAC-KPNA-KBPI-KRKS).
A thunderstorm complex may move out of central Montana into north
central and northeast Wyoming late this evening into early Friday
morning, mainly along and east of Interstate 25. Strong northerly
outflow winds may precede this line of storms. The storms should
track east of Casper early Friday morning.
&&
.FIRE WEATHER...
Issued AT 215 AM MDT Thu Jul 26 2018
The same general pattern will hold for the next few days with the
best chance of late day thunderstorms east of the divide along
with higher humidity and a few strong thunderstorms and isolated
severe thunderstorms. West of the divide, only isolated high based
thunderstorms are expected that will mainly produce strong wind
gusts and some lightning. The minimum relative humidity will be in
the mid teens in zones 277 and 279 as well as southern zone 278.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277-279.
&&
SHORT TERM...Lipson
LONG TERM...AR
AVIATION...LaVoie
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 26, 1:03 AM MST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
203 AM MDT Thu Jul 26 2018
WYZ001>020-022>030-271100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
203 AM MDT Thu Jul 26 2018
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Scattered thunderstorms, especially along and east of the
Continental Divide. Some of these storms will likely
produce small hail, locally heavy rainfall, frequent lightning,
and strong gusty winds. There will be a few strong thunderstorms
and even isolated severe thunderstorms are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday afternoon through Saturday night...Scattered thunderstorms,
especially along and east of the Continental Divide.
Sunday...Isolated afternoon and evening thunderstorms along and
east of the divide.
Tuesday...Isolated afternoon and evening thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters urged to report wind gusts past 45 mph, hail size, and
rainfall amounts. Thank you.
In the hours before
Special weather statement, Jul 26, 7:08 AM MST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
808 AM MDT THU JUL 26 2018
WYZ011-020-261445-
Southeast Johnson County-Natrona County Lower Elevations-
808 AM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON AND NORTH
CENTRAL NATRONA COUNTIES UNTIL 845 AM MDT...
At 808 AM MDT, Doppler radar was tracking a strong thunderstorm over
Hole In The Wall, or 12 miles southwest of Kaycee, moving southeast
at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Johnson and north central Natrona Counties, including the following
locations... Willow Creek School.
This includes Interstate 25 between mile markers 220 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4319 10657 4363 10694 4371 10683 4336 10629
TIME...MOT...LOC 1408Z 319DEG 40KT 4357 10679
Baker
Special weather statement, Jul 26, 11:13 AM MST, 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
1213 PM MDT THU JUL 26 2018
WYZ009>011-261900-
Southeast Johnson County-Northeast Johnson County-Bighorn Mountains
Southeast-
1213 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 100 PM MDT...
At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm over
Saddlestring, or 13 miles northwest of Buffalo, moving southeast at
40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Buffalo around 1230 PM MDT.
Other locations impacted by this storm include Buffalo Johnson County
Airport and Johnson County Fairgrounds.
This includes the following highways...
Interstate 25 between mile markers 283 and 299.
Interstate 90 between mile markers 54 and 57, and between mile
markers 63 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4445 10710 4455 10690 4418 10645 4408 10676
TIME...MOT...LOC 1813Z 324DEG 37KT 4444 10695
Baker
Event by event
6 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail, Johnson
- When
- July 26, 11:50 AM MST to 12:30 PM MST
- Where
- Johnson County, 12.89 mi WSW of Buffalo to 20 mi S of Buffalo
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.250, -106.920
A thunderstorm developed over the Bighorn Mountains and became severe as it moved south-southeast across Johnson County. There were multiple reports of quarter to golf ball size hail along the path by spotters and on social media.
Hail, Natrona
- When
- July 26, 1:55 PM MST to 2:05 PM MST
- Where
- Natrona County, 1.85 mi NNW of Midwest to 1.79 mi ESE of Salt Creek Columbine
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.445, -106.294
Trained spotters and a Natrona County Sheriff's Deputy reported quarter to golf ball size hail in Midwest and Edgerton.
Hail, Natrona
- When
- July 26, 2:30 PM MST to 2:50 PM MST
- Where
- Natrona County, Bar Nunn to 0.42 mi ENE of Allendale
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.900, -106.340
Trained spotters reported hail ranging from quarter to ping pong ball size from Bar Nunn into the east side of Casper. Some of larger hail damaged a carport in Casper.
Tornado, Natrona
- When
- July 26, 2:32 PM MST to 2:33 PM MST
- Where
- Natrona County, 1.01 mi E of Bar Nunn to 1.16 mi E of Bar Nunn
- Rating
- EF0
- Path length
- 0.23 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 42.900, -106.320
Two trained spotters photographed a landspout tornado to the north of Casper. The tornado remained over open county and caused no damage.
Hail, Hot Springs
- When
- July 26, 5:20 PM MST to 5:25 PM MST
- Where
- Hot Springs County, 1.24 mi W of Thermopolis to 0.93 mi S of Thermopolis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.652, -108.225
Trained spotters reported up to quarter size hail around Thermopolis.
Hail, Big Horn
- When
- July 26, 5:20 PM MST to 5:50 PM MST
- Where
- Big Horn County, 2.93 mi ENE of Frannie to 3.75 mi S of Lovell
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.980, -108.542
A severe thunderstorm crossed the border from Montana and brought up to golf ball size hail across much of northern Big Horn County. Lovell was the hardest hit community where there was widespread damage. One official estimated that over 60 percent of the homes had damage, mainly from damaged siding and broken windows from the hail bring driven by winds over 70 mph. Large hail was also occurred in Frannie and Cowley.
Thunderstorm Wind, Big Horn
- When
- July 26, 5:22 PM MST to 6:30 PM MST
- Where
- Big Horn County, Frannie to Greybull Arpt
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.970, -108.600
A severe thunderstorm brought high winds through much of northern Big Horn County. The strongest wind gust recorded was 79 mph at the Greybull Airport. Other notable gusts included 62 mph at Cowley and 59 mph at Frannie and Lovell. The strong wind combined with golf ball size hail to produce widespread damage across the city of Lovell.
Hail, Johnson
- When
- July 26, 5:25 PM MST to 5:35 PM MST
- Where
- Johnson County, 3 mi NNE of Kaycee to 1 mi E of Kaycee
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.760, -106.627
Trained spotters reported nickel to ping pong ball size hail in the vicinity of Kaycee.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 26, 2018$6.2 million · 1.5 in hail · 2 events
- Flash Flooding and Hail in New Mexico, July 26, 2018$1.1 million · 55 kt wind · 6 events
- Flash Flood and Hail in Kansas, July 26, 2018$163,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Ohio, July 26, 2018$188,000 · 1 in hail · 17 events
- Tornadoes and Flash Flooding in Massachusetts, July 26, 2018$80,000 · EF1 · 8 events
- Lightning Strikes in Florida, July 26, 20181 injured · $75,000 · 3 events
- Flash Flood in Maine, July 26, 2018$25,000 · 1 event
- Damaging Wind in Michigan, July 26, 2018$20,000 · 52 kt wind · 1 event
- Dense Fog in West Virginia, July 26, 201811 events
- Hail and Damaging Winds in Michigan, July 26, 20181 in hail · 11 events
- Hail and Damaging Winds in Colorado, July 26, 20181 in hail · 10 events
- Flash Flooding and Hail in Wyoming, July 26, 20181.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765555, 765556, 765557, 765558, 765560, 765567, 765573, 765559.